What is included in emergency department (ED) care for vitamin toxicity?

Updated: Dec 26, 2017
  • Author: Mark Rosenbloom, MD, MBA; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

All ingestions require supportive management and an intravenous line. Serious ingestions require hydration if vomiting or diarrhea is present. Oxygen, monitoring, and ABCs are essential if potentially life-threatening manifestations are present.

If potentially lethal coingestions are present, perform gastric lavage if the patient presents within 1 hour postingestion. Always check whether the vitamin overdose included iron supplements, and manage such an overdose aggressively.

Identify other potentially lethal coingestants, such as acetaminophen, aspirin, and dangerous prescription drugs (ie, digoxin, lithium, phenothiazines). Other care is symptomatic and supportive.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!